Advertisement

Calcolo

, Volume 47, Issue 4, pp 239–261 | Cite as

Some nonstandard error analysis of discontinuous Galerkin methods for elliptic problems

  • Thirupathi GudiEmail author
Article

Abstract

An a priori error analysis of discontinuous Galerkin methods for a general elliptic problem is derived under a mild elliptic regularity assumption on the solution. This is accomplished by using some techniques from a posteriori error analysis. The model problem is assumed to satisfy a Gårding type inequality. Optimal order L 2 norm a priori error estimates are derived for an adjoint consistent interior penalty method.

Keywords

Finite element Discontinuous Galerkin Error estimate 

Mathematics Subject Classification (2000)

65N30 65N15 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Agmon, S.: Lectures on Elliptic Boundary Value Problems. Van Nostrand Mathematical Studies, vol. 2. Van Nostrand, Princeton (1965). Prepared for publication by B. Frank Jones, Jr. with the assistance of George W. Batten, Jr. zbMATHGoogle Scholar
  2. 2.
    Ainsworth, M., Oden, J.T.: A Posteriori Error Estimation in Finite Element Analysis. Pure and Applied Mathematics (New York). Wiley-Interscience, New York (2000) zbMATHGoogle Scholar
  3. 3.
    Arnold, D.N.: An interior penalty finite element method with discontinuous elements. SIAM J. Numer. Anal. 19, 742–760 (1982) zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Arnold, D.N., Brezzi, F., Cockburn, B., Marini, L.D.: Unified analysis of discontinuous Galerkin methods for elliptic problems. SIAM J. Numer. Anal. 39, 1749–1779 (2002) zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Babuska, I., Zlámal, M.: Nonconforming elements in the finite element method with penalty. SIAM J. Numer. Anal. 10, 863–875 (1973) zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Baker, G.A.: Fintie element methods for elliptic equations using nonconforming elements. Math. Comput. 31, 45–59 (1977) zbMATHCrossRefGoogle Scholar
  7. 7.
    Bassi, F., Rebay, S., Mariotti, G., Pedinotti, S., Savini, M.: A high-order accurate discontinuous finite element method for inviscid and viscous turbomachinery flows. In: Decuypere, R., Dibelius, G. (eds.) Proceedings of 2nd European Conference on Turbomachinery, Fluid Dynamics and Thermodynamics, pp. 99–108. Technologisch Instituut, Antwerpen (1997) Google Scholar
  8. 8.
    Brenner, S.C.: Poincaré-Friedrichs inequalities for piecewise H 1 functions. SIAM J. Numer. Anal. 41, 306–324 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Brenner, S.C., Scott, L.R.: The Mathematical Theory of Finite Element Methods, 3rd edn. Springer, New York (2008) zbMATHGoogle Scholar
  10. 10.
    Brenner, S.C., Owens, l., Sung, L.Y.: A weakly over-penalized symmetric interior penalty method. Electron. Tran. Numer. Anal. 30, 107–127 (2008) zbMATHMathSciNetGoogle Scholar
  11. 11.
    Brenner, S.C., Sung, L.-Y.: C 0 interior penalty methods for fourth order elliptic boundary value problems on polygonal domains. J. Sci. Comput. 22/23, 83–118 (2005) CrossRefMathSciNetGoogle Scholar
  12. 12.
    Brezzi, F., Manzini, G., Marini, D., Pietra, P., Russo, A.: Discontinuous finite elements for diffusion problems. In: Atti Convegno in Onore di F. Brioschi, Milan, 1997, pp. 197–217. Istituto Lombardo, Accademia di Scienze e Lettere, Milan (1999) Google Scholar
  13. 13.
    Brezzi, F., Manzini, G., Marini, D., Pietra, P., Russo, A.: Discontinuous Galerkin approximations for elliptic problems. Numer. Methods PDE 16, 365–378 (2000) zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Castillo, P., Cockburn, B., Perugia, I., Schötzau, D.: An a priori error analysis of the local discontinuous Galerkin method for elliptic problems. SIAM J. Numer. Anal. 38, 1676–1706 (2000) zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Ciarlet, P.G.: The Finite Element Method for Elliptic Problems. North-Holland, Amsterdam (1978) zbMATHGoogle Scholar
  16. 16.
    Cockburn, B., Shu, C.-W.: The local discontinuous Galerkin method for time-dependent convection-diffusion systems. SIAM J. Numer. Anal. 35, 2440–2463 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Costabel, M., Dauge, M., Nicaise, S.: Singularities of Maxwell interface problems. Math. Model. Numer. Anal. 33, 627–649 (1999) zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Dolejsi, V., Havle, O.: The L2-optimality of the IIPG method for odd degrees of polynomial approximation in 1D. J. Sci. Comput. 42, 122–143 (2010) CrossRefMathSciNetGoogle Scholar
  19. 19.
    Douglas, J. Jr., Dupont, T.: Interior Penalty Procedures for Elliptic and Parabolic Galerkin Methods. Lecture Notes in Phys., vol. 58. Springer, Berlin (1976) Google Scholar
  20. 20.
    Feng, X., Karakashian, O.A.: Two-level nonoverlapping additive Schwarz methods for a discontinuous Galerkin approximation of the biharmonic problem. J. Sci. Comput. 22, 299–324 (2005) CrossRefMathSciNetGoogle Scholar
  21. 21.
    Grisvard, P.: Elliptic Problems in Nonsmooth Domains. Pitman, Boston (1985) zbMATHGoogle Scholar
  22. 22.
    Gudi, T., Pani, A.K.: Discontinuous Galerkin methods for quasi-linear elliptic problems of non-monotone type. SIAM J. Numer. Anal. 45, 163–192 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Gudi, T., Nataraj, N., Pani, A.K.: Mixed discontinuous Galerkin methods for the biharmonic equation. J. Sci. Comput. 37, 103–232 (2008) CrossRefMathSciNetGoogle Scholar
  24. 24.
    Gudi, T.: A new error analysis for discontinuous finite element methods for linear elliptic problems. Math. Comput. 79, 2169–2189 (2010), available online zbMATHCrossRefGoogle Scholar
  25. 25.
    Guzman, J., Rivière, B.: Sub-optimal convergence of non-symmetric discontinuous Galerkin methods for odd polynomial approximations. J. Sci. Comput. 40, 273–280 (2009) CrossRefMathSciNetGoogle Scholar
  26. 26.
    Houston, P., Schötzau, D., Wihler, T.P.: Energy norm a posteriori error estimation of hp-adaptive discontinuous Galerkin methods for elliptic problems. Math. Models Methods Appl. Sci. 17, 33–62 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Karakashian, O.A., Pascal, F.: A posteriori error estimates for a discontinuous Galerkin approximation of second-order elliptic problems. SIAM J. Numer. Anal. 41, 2374–2399 (2003) (electronic) zbMATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Kellogg, R.B.: Singularities in interface problems. In: Hubbard, B. (ed.) Numerical Solutions of Partial Differential Equations II, pp. 351–400. Academic Press, San Diego (1971) Google Scholar
  29. 29.
    Mercier, D.: Minimal regularity of the solutions of some transmission problems. Math. Methods Appl. Sci. 26, 321–348 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Mozolevski, I., Süli, E., Bösing, P.R.: hp-version a priori error analysis of interior penalty discontinuous Galerkin finite element approximations to the biharmonic equation. J. Sci. Comput. 30, 465–491 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Ortner, C., Süli, E.: Discontinuous Galerkin finite element approximation of nonlinear second-order elliptic and hyperbolic systems. SIAM J. Numer. Anal. 45, 1370–1397 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Prudhomme, S., Pascal, F., Oden, J.T.: Review of error estimation for discontinuous Galerkin methods. TICAM Report 00-27, October 17, 2000 Google Scholar
  33. 33.
    Rivière, B., Wheeler, M.F., Girault, V.: A priori error estimates for finite element methods based on discontinuous approximation spaces for elliptic problems. SIAM J. Numer. Anal. 39, 902–931 (2001) zbMATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Verfürth, R.: A posteriori error estimation and adaptive mesh-refinement techniques. In: Proceedings of the Fifth International Congress on Computational and Applied Mathematics (Leuven, 1992), vol. 50, pp. 67–83 (1994) Google Scholar
  35. 35.
    Verfürth, R.: A Review of A Posteriori Error Estmation and Adaptive Mesh-Refinement Techniques. Wiley-Teubner, Chichester (1995) Google Scholar
  36. 36.
    Wheeler, M.F.: An elliptic collocation-finite-element method with interior penalties. SIAM J. Numer. Anal. 15, 152–161 (1978) zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Department of MathematicsIndian Institute of ScienceBangaloreIndia

Personalised recommendations